Wednesday, June 6, 2012

Eye Infections & Acne Medication

Researchers reporting on eye infections and acne medication in Archives of Dermatology collected data on nearly 15,000 teens and young adults taking isotretinoin to treat acne and compared their rates of eye infections to group that had acne but was not taking the drugs and to a third group that didn't take the drugs and didn't have acne. Isotretinoin is also sold under the brand names Roaccutane, Amnesteem, Claravis, Myorisan and Sotret.

Within a year of starting the medication, nearly 14 percent of those in the acne medication group developed an eye infection or dry eyes, compared with almost 10 percent in the group that had acne but did not take the medications and about 7 percent in the group that didn't have acne.

Compared to the acne-free group, those taking isotretinoin were at 70 percent increased risk of an eye infection over the course of a year. The mean age of participants was about 16.5 years old.

“The most common problem was conjunctivitis, an inflammation or infection of the membrane lining the eye and eyelids. About 4 percent of teens taking isotretinoin developed conjunctivitis, compared with 2 percent of those without acne and not taking the medication,” remarked Baltimore Ophthalmologist & Corneal Specialist Brad Spagnolo, M.D. of Baltimore Washington Eye Center.

“Other problems included hordeolum (or stye, an inflamed oil gland on the edge of the eyelid); chalazion (a tender, swollen lump in the eyelid due to a blocked oil gland); blepharitis (inflammation of the eyelash follicles), dry eyes or eye pain further explained Dr. Spagnolo.

Isotretinoin treats acne by reducing oil production from the sebaceous glands, among other effects. But isotretinoin also disrupts function of the meibomian glands, or oil glands inside the eyelids. The meibomian glands help keep the eyes lubricated. Less lubrication may mean the eyes are irritated, itching and burning, prompting people to rub them and introduce bacteria. The good news is that most side effects of the drugs can be prevented using artificial tears to keep the eyes lubricated, experts said.

Contact Lenses, Dry Eyes & Tear Film Quality

Dry eyes as a result of contact lenses adversely affecting tear film surface quality (TFSQ) can be a very real problem for both rigid and soft contact lens wearers. Researchers reporting in the May 2012 Eye & Contact Lens: Science & Clinical Practice demonstrated that both rigid and soft contact lenses negatively impacted the TFSQ in both natural and suppressed blinking conditions with no significant differences found between the lens types and materials. “This research is important to keep in mind when contact lens wearers present for LASIK consultations since the evaluation of the tear film quality and quantity is a critical consideration of determining the patient’s candidacy for any type of Laser Vision Correction-but especially for LASIK surgery,” commented Baltimore LASIK Surgeon & Corneal Specialist Brad Spagnolo, M.D., F.A.C.S of Baltimore Washington Eye Center. “Given that a significant number of our patients electing to have LASIK today are indeed contact lens wearers and that dry eye is probably the most common side effect of LASIK that we see with our patients, we need to be aware that some of the pre LASIK tear film abnormalities that we find are actually due to their contact lens wear and that, with a sufficient amount of time without contact lens wear, many contact lens wearers who want LASIK will recover a normal tear film surface quality and be able to proceed with Laser Vision Correction,” noted Fairfield County LASIK Surgeon & Corneal Specialist Leslie Doctor, M.D. of Doctor & Associates with offices in Norwalk, Westport and Wilton, CT.

Contact lens patients considering LASIK or any type of Laser Eye Surgery for vision correction are encouraged to find the best LASIK Surgeons in their area and have a thorough evaluation, examination and consultation in order to find out if they are good candidates.